Tennessee, 2006

Damaging Wind in Tennessee, June 11, 2006

June 11, 2006 · NWS MRX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 11, 1:39 AM EST, 26 minutes earlier.

Area forecast discussion, Jun 11, 1:39 AM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
239 AM EDT SUN JUN 11 2006

.SHORT TERM...(TODAY AND MONDAY)...A STATIONARY FRONT WAS LOCATED
ACROSS SOUTHWEST VIRGINIA INTO KENTUCKY. THIS FRONT WILL REMAIN
STATIONARY OR SLOWLY SAG INTO NORTHERN TENNESSEE THIS AFTERNOON. A
SERIES OF WEAK SHORT-WAVES WILL MOVE ALONG THE BOUNDARY TODAY AND
TONIGHT. AIRMASS ALONG AND SOUTH OF THE FRONT WILL ONCE AGAIN BECOME
QUITE UNSTABLE WITH MLCAPES AROUND 2000 J/KG AND LIFTED INDICES OF
-7 TO -9. FAIRLY VIGOROUS CONVECTION WILL DEVELOP NEAR THE BOUNDARY
THIS AFTERNOON AND EVENING. NAM AND GFS SOUNDINGS SHOW THERMO-
DYNAMIC PROFILES FAVORABLE FOR WET DOWNBURSTS WITH MID-LEVEL DRY AIR
AND INVERTED-V SUB-CLOUD LAYER. ALSO CAN NOT RULE OUT PENNY-QUARTER
SIZE HAIL GIVEN DEGREE OF INSTABILITY. WILL ISSUE A SPS CONCERNING
THE POTENTIAL OF SEVERE STORMS...ESPECIALLY FOR THIS AFTERNOON AND EVENING.

BY MONDAY...FRONT WILL BEGIN TO SAG SOUTH OF THE FORECAST AREA WITH
DRIER AIR BEGINNING TO FILTER INTO THE REGION. WILL CONTINUE WITH A
CHANCE OF STORMS...MAINLY SOUTHERN AREAS DURING THE AFTERNOON.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)...TROPICAL DEPRESSION
NUMBER 1 (POSSIBLY TROPICAL STORM ALBERTO) WILL MOVE INTO FL AND
THE CAROLINAS EARLY IN THE WEEK...BUT WILL HAVE LITTLE EFFECT ON
THE FORECAST AREA. MAIN WEATHER MAKER WILL BE NORTHWEST FLOW ALOFT
AND SURFACE RIDGING. GFS SOUNDINGS SHOWS AIRMASS BECOMING FAIRLY
DRY. I AM ALWAYS CONCERNED ABOUT NORTHWEST FLOWS...BUT WILL
CONTINUE DRY FORECAST FOR NOW. UPPER TROUGH OVER THE FAR EASTERN
UNITED STATES WEAKENS AND MOVES EAST OF THE AREA BY MID-WEEK
ALLOWING AN UPPER RIDGE TO BUILD OVER THE TENNESSEE VALLEY BY LATE
IN THE WEEK. ALSO... SURFACE RIDGE MOVES EAST ALLOWING FOR
INCREASING GULF MOISTURE BY LATE IN THE EXTENDED. WILL INCLUDE
MAINLY DIURNAL-TERRAIN INDUCED CONVECTION BY SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             95  70  90  65 /  20  30  40  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  90  68  84  60 /  30  60  30  10
OAK RIDGE, TN                       90  68  84  59 /  30  60  30  10
TRI CITIES AIRPORT, TN              84  63  80  53 /  50  70  50  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DH
Hazardous weather outlook, Jun 11, 2:00 AM EST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 AM EDT SUN JUN 11 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-121000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
300 AM EDT (200 AM CDT) SUN JUN 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A STATIONARY FRONT WILL REMAIN ACROSS THE REGION TODAY. PLENTY OF
SUNSHINE TODAY WILL ALLOW THE AIRMASS TO BECOME VERY WARM AND
UNSTABLE ALONG AND SOUTH OF THE FRONT.  SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THE FRONT TODAY WITH ADDITIONAL STORMS
MOVING SOUTHEAST INTO THE REGION OVERNIGHT.  DUE TO THE EXPECTED
INSTABILITY IN THE ATMOSPHERE...SOME OF THE THUNDERSTORMS MAY BECOME
SEVERE.  THE MAIN CONCERN WILL BE DAMAGING THUNDERSTORM WINDS AND
LARGE HAIL UP TO QUARTER SIZE.

TORRENTIAL RAINS AND FREQUENT CLOUD TO GROUND LIGHTNING CAN ALSO
BE EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE STATIONARY FRONT WILL MOVE SOUTH OF THE TENNESSEE VALLEY MONDAY
AFTERNOON.  SCATTERED THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE
ACROSS THE CHATTANOOGA AREA DURING THE AFTERNOON.  SOME OF THESE
STORMS COULD PRODUCE STRONG DAMAGING WINDS AND LARGE HAIL.

A RIDGE OF HIGH PRESSURE WILL BUILD INTO THE REGION FOR TUESDAY
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT...AND ACROSS THE
SOUTHERN TENNESSEE VALLEY FOR MONDAY AFTERNOON.

DH

The radar

The Knoxville radar (KMRX), 107 km away, was scanning. The volume nearest the first event began at 07:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sullivan

When
June 11, 2:05 AM EST to 2:15 AM EST
Where
Sullivan County, Countywide
Measured
60 kt (69 mph) estimated gust
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
36.500, -82.283

Several trees and large limbs down countywide.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5515654.